Dealing With Side Effects After an Organ Transplant
Drugs are taken that suppress your immune system after an organ transplant. Unfortunately, they are powerful and can affect your entire body. That means they affect your whole body instead of just the immune response to your transplanted organ.
So the bad news is that you may have some side effects. The good news is that side effects are much easier to cope with than they once were.
Your body's defenses are always on the prowl for germs and other foreign organisms. Unfortunately, this means that your body is not a very well-mannered host. It treats your life-saving transplanted organ just like it treats a mere freeloading germ: It attacks. Organ rejection is your own body's misguided attempt to protect you. That's why there's immunosuppression.
Immunosuppressant drugs can block the effects of these natural defenses. They usually allow your body to live in relative harmony with...
The specific side effects vary. It depends on the combination of post-transplant medicines you use. Here's a general list of some of the side effects you might have.
Nausea and vomiting
High blood pressure
Swelling and tingling of the hands and feet
Acne and other skin problems
Hair loss or unwanted hair growth
Yes, it's a long list. But don't worry too much. Not everyone gets side effects like these. One transplant recipient's response can be very different from another's.
Make sure to tell your health care provider about any side effects. He or she may be able to change your medication. Or he or she may have other ways of treating these problems. Don't suffer needlessly.
Other Drugs Taken After an Organ Transplant
In some cases after an organ transplant, you may need more drugs to cope with the side effects of immunosuppressants. For instance you might take:
Antibiotics and antifungal medications. They treat infections that result from your suppressed immune system.
Anti-ulcer medications. They treat gastrointestinal side effects.
Diuretics. They help with kidney problems or high blood pressure.
Many people only need extra medications during the early part of their treatment. When your doctor lowers your dose of immunosuppressants, the side effects may bother you less or go away.
Since people with transplants need so many drugs, they need to be very careful of drug interactions. Make sure that your health care provider knows all of the other medications that you use. This includes any over-the-counter or herbal medicines. Even some foods such as grapefruit juice can interact with some medications.
SOURCES: Barry Friedman, RN, administrative director of the Solid Organ Transplant Program, Children's Medical Center, Dallas; former president of the North American Transplant Coordinators Organization. Richard Perez, MD, PhD, director of the Transplant Center, professor in the Department of Surgery, University of California Medical Center at Davis. Jeffrey D. Punch, MD, associate professor of Surgery, chief of the Division of Transplantation, director of the Liver Transplant Program, University of Michigan Health System, Ann Arbor. National Kidney Foundation web site. United Network for Organ Sharing web site. United Network for Organ Sharing's "Transplant Living" web site. U.S. Department of Health and Human Services, "Partnering with Your Transplant Team: The Patient's Guide to Transplantation, 2004."